Dexedrine Overdose

| last updated


Can You Overdose on Dexedrine?

Dexedrine (dextroamphetamine) is a prescription stimulant medication used to treat narcolepsy or attention-deficit hyperactivity disorder (ADHD).1 People may abuse Dexedrine to feel more alert or focused.

Dexedrine overdose can lead to psychosis or severe cardiac issues.2 Treatment and recovery for an overdose are possible, but an overdose may indicate an addiction.


Signs and Symptoms

Are You Addicted to Dexedrine?

To learn more about recovery centers for Dexedrine addiction or overdose, call our confidential helpline today at 1-888-319-2606

Who Answers? .

A Dexedrine overdose has various signs and symptoms that can include:

  • Difficulty focusing or concentrating.
  • Hallucinations.
  • Increased irritability.
  • Violent behavior.
  • Panic.
  • Confusion.
  • Nausea.
  • Vomiting.
  • Stomach cramps.
  • Diarrhea.
  • Increased temperature.
  • Sweating.
  • Tachypnea or rapid breathing rate.
  • Irregular heartbeat.
  • Restlessness.
  • Muscle spasm.
  • Stiffness or pain in muscles.
  • Red- or cola-colored urine.
  • Tremors.
  • Seizures.
  • Passing out.
  • Coma.1, 3, 5

If you suspect you or someone you know has overdosed on Dexedrine, call 911 immediately. Prompt medical treatment can save the person’s life or prevent long-term complications.

While waiting for emergency medical personnel to arrive, stay with the person. Monitor his or her symptoms, and try to keep them awake.

Emergency Department Visits for ADHD Medications

Emergency department visits that involved ADHD stimulant medications more than doubled between 2005 and 2010, from 13,379 to 31,244 visits.4

In that same time period, the amount of emergency room visits involving non-medical use of ADHD stimulant medications nearly tripled, from 5,212 to 15,585, with significant increases in adults age 18 or older.4


Risk Factors for Overdose

As with many other drugs, there are various factors that can increase the risk of overdose. These include:

  • Mixing Dexedrine with alcohol or other substances – In 2010, about 45% of visits to the emergency room that involved stimulant ADHD medications also involved other prescription medications, while about 21% also involved illicit drugs, and 19% also involved alcohol.4
  • Method of use – Dexedrine is available as an extended-release pill.1 Crushing, snorting, or chewing these pills can release a large amount of medication at once, increasing the likelihood of overdose.1 Taking more than the prescribed dose or taking Dexedrine more frequently than prescribed can also raise the risk of overdose or addiction.1, 2
  • Tolerance level – Over time, chronic users can develop a tolerance, meaning that they will need to take increased amounts to achieve the desired effect. 2 Users with a high tolerance can use excessive amounts of Dexedrine, and this can lead to toxic levels in the bloodstream, potentially resulting in a toxic psychosis with symptoms indistinguishable from those seen in other mental illnesses.
  • Going through withdrawal and relapse – Detoxing from Dexedrine involves physical withdrawal, and completing the withdrawal process will lower a person’s tolerance to the drug. When a person who has been sober relapses, he or she may use the amount that they had been used to taking, which may overwhelm the system and lead to an overdose.

Dexedrine Overdose Treatment

Recover From an Overdose

Call 1-888-319-2606

Who Answers? to learn about programs to help you or your loved one recovery from Dexedrine overdose or addiction.

Someone who has taken too much Dexedrine should receive prompt overdose treatment from medical professionals.

Once 911 has been called, emergency medical personnel will arrive and transport the person to the emergency room. Medical staff will evaluate the person and provide treatment for the overdose based on the individual’s symptoms. This can include:

  • Pumping the stomach.
  • Giving activated charcoal.
  • Providing medications that speed the elimination process.
  • Sedating the person.5

Thorazine (chlorpromazine) is an antipsychotic medication that can also be used to counteract some of the mental-health-related effects of overdose.5 Due to the possibility of overdose resulting from the ingestion of the extended-release formulation of Dexedrine, the person should be monitored until all symptoms of overdose have resolved.5


Can You Die From a Dexedrine Overdose?

Though rare, Dexedrine overdose can be fatal.2

Even if the person receives immediate overdose treatment, he or she may still struggle with lingering mental health effects or exacerbation of existing mental health issues. 2

In addition, coming down from a stimulant high is known as a “crash”, and can leave users in a deep depression, as well as lead to overwhelming fatigue, anxiety, and strong cravings to use more.2

Over time, Dexedrine abuse can have a number of long-term effects. These can include:

  • Cardiac arrhythmias.
  • Changes in mood or mental state.
  • Dizziness.
  • Lack of coordination.
  • Mental illness.
  • Rapid heartbeat.
  • Raynaud’s phenomenon – a circulatory issue in the fingers and toes.
  • Respiratory difficulty.
  • Skin conditions.
  • Toxic psychosis.
  • Ulcers
  • Unusual fatigue or weakness.
  • Unusual motor activity.
  • Nutritional or vitamin deficiencies.
  • Weight loss.
  • Seizures.
  • Coma.
  • Death.1,2,5


Recovering From an Overdose

Group counseling for Dexedrine addiction

People often survive and recover from a Dexedrine overdose.

However, overdosing on Dexedrine can alert people to the fact that they may have a substance use disorder. Many who recover from a stimulant overdose seek treatment at a recovery center to manage the underlying substance abuse or addiction issues. Successful completion of an addiction treatment program can help prevent future overdoses, as well as reduce the risk of suffering the potential long-term consequences of addiction.

Treatment options for Dexedrine addiction are tailored to meet the needs of individuals. Recovery options can include inpatient treatment, outpatient treatment, and 12-step rehabs or meetings.

  • Inpatient treatment takes place in a hospital or residential setting, where medical and counseling staff are available around the clock. Inpatient rehab can last between 28 days to 90 days or longer. Services are provided in individual and group therapy sessions, with many centers hosting self-help meetings for additional support.
  • Outpatient treatment is less restrictive than inpatient treatment, as participants are free to go home, work, or attend school during the treatment process. Treatment is provided in individual and group therapy sessions, though people attend a set number of sessions each week. Staff in outpatient rehab facilities will often encourage patient participation in self-help meetings while still in treatment, to increase motivation to stay sober, and to build a strong, sober support network.
  • 12-step programs are especially helpful in maintaining long-term sobriety for many people. Attending self-help meetings allows people to celebrate and be rewarded for sobriety with tokens such as coins or key tags, develop a supportive peer group, and learn how to cope with stressors and everyday life without relapsing.

Find an Overdose Recovery Center

If you or a loved one has overdosed on Dexedrine, it isn’t too late to get help.

Call 1-888-319-2606 Who Answers? to speak to a recovery support advisor. Our knowledgeable support staff can help answer any questions and link you to resources for getting the help you or your loved one needs

Learn more about Dexedrine addiction recovery:

Sources

[1]. Mayo Clinic. (2016). Dextroamphetamine (oral route).

[2]. Center for Substance Abuse Research. Amphetamines.

[3]. U.S. National Library of Medicine. (2016). Dextroamphetamine.

[4]. Substance Abuse and Mental Health Services Administration. (2013). Emergency department visits involving attention deficit/hyperactivity disorder stimulant medications.

[5]. U.S. National Library of Medicine. (2015). Dexedrine spansule – dextroamphetamine sulfate capsule, extended release.

Ad

Most alcoholics can't quit on their own. There's no shame in calling for help.

Call Now

Last updated on December 7, 2018
2018-12-07T19:47:39+00:00